A number of changes in the body occur as we age, and some are very subtle. Even in healthy seniors, some of the muscle starts to disappear, and is exchanged for fat. The kidneys and liver don’t work as well. The heart pumps less blood. All of these changes add up and affect how our bodies handle medication. Often, medications have a longer-lasting effect in an older person. For these reasons, the amount may need to be reduced or medication taken less often.
In addition, we can become more sensitive to some medications as we get older. While a young person might not experience any problems with a medication that can cause constipation, an older person may be miserable taking it. Medications used for insomnia, to improve mood, depression, and anxiety, or to treat pain, can all affect seniors much more than young people.
Specific medication-related problems for seniors include confusion, falling, dizziness, tremor, and concerns about driving.
Confusion can increase a senior’s risk of falling and breaking a bone, having a driver’s license taken away, or being admitted to an institution. Sadly, older people might be also labelled as having dementia if they seem confused. It may be surprising to realize that some medications can actually make a senior more confused or affect memory. Such medications must be carefully adjusted to reduce the risk of confusion.
Sleeping pills, narcotics (for pain), antipsychotics (used to control hallucinations), antidepressants, steroid pills (such as prednisone), and a variety of other medicines can increase the risk of confusion. Some common non-prescription medications, such as antihistamines or cough and cold products, can have a similar effect. Sometimes medications used to treat an overactive bladder can lead to confusion, as can some medicines used for Parkinson Disease. People who have spasms in their intestines may also be on medication that can increase confusion.
In some cases a medical condition that is not treated can make people confused. Not getting enough sleep, being anxious or depressed, having severe pain or lung disease or a dementia such as Alzheimer Disease can all cause confusion. A medication treating the condition may reduce the related confusion. However, if not used carefully, medication can sometimes make the confusion worse.
Often a single medication does not cause a problem, but taking a number of medications can result in side effects. Taking more than one medication that causes confusion can significantly increase the risk. Seniors may find it helpful to have a pharmacist and doctor review their medication list for pain killers, sleeping pills, and non-prescription products that may cause confusion. Sometimes medication can be adjusted or another medication used.
Talk to your pharmacist each time you purchase a non-prescription product. Some products can cause side effects as severe as for a prescription medication. Products may also combine a few different medicines. A pharmacist can help analyze all of the medications for possible side effects you could experience.
Sleep patterns can change with age. Often seniors take more naps during the day but sleep less at night. In a 24-hour period, most seniors can sleep long enough to feel rested without taking medication. Sleeping less at night does not mean that you need a sleeping pill. However, those who are depressed or have a lot of anxiety can be helped by taking a sleeping pill or a medicine to calm their nerves.
Still, sleeping pills can be related to confusion or maybe even some loss of memory. Those using sleeping pills are also at a higher risk of having a motor vehicle accident, or falling and breaking a bone. Some sleeping pills continue to act for days after they are taken. During this time the risk for accidents can be higher. It is important that sleeping pills be taken for the shortest time required, and only at the dose prescribed. If you feel the medication is not working after a few doses, speak to your doctor.
If you have been taking sleeping pills for a long period of time, you have not necessarily become immune to the side effects. You can still fall or have an accident from the effects of a medication even after using it for many years. Do not stop taking sleeping pills abruptly. Sometimes they must be stopped gradually, especially if you have been taking them for more than two weeks. Some people will require sleeping pills for a long period of time. Talk to your doctor if you are not sure about your use of sleeping pills.
Remember that medicines other than sleeping pills can make you feel sleepy. You may feel tired after taking antihistamines (in allergy or cough and cold products), narcotic pain killers, or medicines for Parkinson Disease. When you start a new medicine, talk to your doctor and pharmacist about the side effects.
Driving is a complex task that cannot be done if you are confused or sleepy. You may have noticed a ‘Do not operate heavy machinery’ label on your pill bottles, a warning that the medication can make you too sleepy or confused to drive. If you are concerned about medicines interfering with your ability to drive, talk to your doctor or pharmacist before driving.
Some medicines can be adjusted so that you will not be so tired or confused. It may take a while to adjust to other medicines. For instance, you may be asked to avoid driving for a few weeks after starting a new medicine for Parkinson Disease. This gives you time to see how your body responds to the medicine before endangering yourself by driving.
People of all ages can fall. We rush down the stairs, we run on an icy sidewalk, and sometimes we are careless standing on stools or ladders at home. Many falls can be prevented. Wear proper footwear, improve lighting and supports (such as grab bars) in the home, exercise, and do not rush. If you have questions on how to make your home safer and reduce your risk of falling, contact your local public health department or doctor.
Sleeping pills, medications for anxiety or mood, and some heart or blood pressure pills can all increase your risk of falling. If you do fall, it is important that your doctor and pharmacist review your medications with you to prevent it from happening again.
A medication can make you dizzy if it lowers your blood pressure too much. You might feel this way if you stand too quickly from a sitting or lying position. Blood pressure pills can have this effect. Medications for mood or nerve pain, such as Elavil™ (amitriptyline), water pills, medicines for an enlarged prostate, or nitro (nitrates) for chest pains, can also be a problem.
Since balance is controlled in your ears, some medications that affect your inner ears can make you dizzy or fall. High doses of some painkillers, called salicylates, can have this effect. Medicines containing salicylates include Aspirin™ (ASA).
An individual with Parkinson Disease is especially sensitive to dizziness and balance problems. Some medications used for Parkinson Disease can make dizziness worse.
It is hard to predict the amount of dizziness caused by each medication. Most dosages start low and gradually increase. Your blood pressure should also be monitored more frequently. Measuring your blood pressure while sitting and standing will be necessary to see if it drops too much. If you are dizzy or have fallen, talk to your doctor. Adjustments to your medications may be possible to prevent you from having an accident.
Tremor can be a significant problem for seniors. If a tremor is severe enough, it may be difficult to write or dress. It might also be hard to open pill bottles or use an inhaler. Some tremors are a result of medical conditions, which can be treated with medications.
Some medications can in fact cause a tremor. You may already know of some, such as caffeine. Other medications that cause a tremor can be purchased without a prescription. For instance, you may experience a tremor if you are taking a large amount of a decongestant (such as Sudafed™).
Some medications for lung disease (such as Theo-Dur™ or Uniphyl™) may cause or make tremors worse. Inhalers, such as Ventolin™, can have the same effect. Lithium, used for many years for bipolar disorder (manic depression), has been known to cause tremors. Medications for hallucinations or behaviour problems, such as Depakene™ (valproic acid), can also lead to tremors. A medication that is used for reflux, Maxeran™ (metoclopramide), can cause a tremor.
Having a tremor is not usually fatal. If it bothers you, talk to your doctor about adjusting your medication to reduce this side effect.
Seniors are quick to blame old age for many accidents. However, changing a medication may easily reduce side effects and prevent future falls, a motor vehicle crash, confusion or dizziness. Talk to your doctor or pharmacist about any medication-related side effects you are concerned about.